Michigan, 2004

Lightning Strike in Michigan, May 13, 2004

May 13, 2004 · NWS APX · 1 event in 1 county or zone

A lightning strike ignited a fire at a lumber yard in Fairview, causing extensive damage (dollar amount unknown).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A lightning strike ignited a fire at a lumber yard in Fairview, causing extensive damage (dollar amount unknown).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 13, 3:07 AM EST, 53 minutes earlier.

Area forecast discussion, May 13, 3:07 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
407 AM EDT THU MAY 13 2004

.SHORT TERM...07Z SURFACE MAP SHOWS COLD FRONT EXTENDING FROM
WESTERN UPPER SOUTH ACROSS WI/EASTERN IA/WESTERN MO.  STILL SOME
PRESSURE RISES BEHIND FROM (2MB/3HR) BUT THESE HAVE BEEN ON A
WEAKENING TREND DURING THE NIGHT (HAD BEEN 4MB/3HR LAST EVENING).
WV IMAGERY AND UPSTREAM PROFILERS SHOW STRUNG OUT SHORT WAVE LIFTING
ACROSS WI/IL...WITH AREA OF SHOWERS AND THUNDERSTORMS OUT AHEAD OF
IT AND SPREADING ACROSS THE AREA.  MORNING SHOWERS AND THUNDERSTORMS
SHOULD BE FAIRLY WIDESPREAD AS SHORT WAVE TROUGH MOVES THROUGH.
BEHIND THIS WAVE...MID LEVEL DRYING EXPECTED TO TAKE PLACE THIS
AFTERNOON...THOUGH LOWER LAYERS WILL REMAIN MOIST (850MB DEW POINTS
AROUND 12C).  SO EXPECT THERE TO BE A BREAK IN THE PRECIPITATION AT
VARIOUS TIMES DURING THE LATE MORNING/EARLY AFTERNOON DEPENDING ON
LOCATION.  BUT IF WE CAN BREAK OUT INTO SOME CLEARING TO AID HEATING
AND DESTABILIZATION (MODIFIED FORECAST SOUNDINGS FOR 78/63 ACROSS
SOUTHEAST HALF OF THE FORECAST AREA YIELDS CAPES NEAR 1000 J/KG)...
COINCIDENT WITH ARRIVAL OF COLD FRONT SLOWLY MAKING ITS WAY INTO
EASTERN UPPER/NORTHWEST LOWER...MAY HELP SPARK ANOTHER ROUND OF
CONVECTION ESPECIALLY ACROSS SOUTHEAST HALF OF THE AREA.  WITH FRONT
PRESSING SOUTH COOLER AIR WILL PUSH INTO EASTERN UPPER AND FAR
NORTHWEST LOWER DURING THE AFTERNOON...AND PROBABLY SOME LOW CLOUD
DEVELOPMENT AS FRONT STALLS AND LOW LEVEL FLOW VEERS MORE SOUTH/
SOUTHEAST.  GRIDS WILL ATTEMPT TO SHOW SOME AFTERNOON COOLING ACROSS
THE NORTHERN ZONES.  MARINE ISSUES...WINDS WILL BE GRADUALLY
SHIFTING AROUND FROM SOUTH/SOUTHWEST TOWARD NORTH/NORTHEAST OVER THE
WESTERN MARINE ZONES PLUS WHITEFISH BAY THIS AFTERNOON.  WITH
WEAKENING GRADIENT...SHOULD SEE SOME SORT OF LAKE BREEZE COMPONENT
POP ON THE LAKE HURON SIDE... ESPECIALLY WITH ANY HEATING.  MARINE
FOG STILL A CONCERN AS LONG AS DEW POINTS REMAIN ELEVATED...AND IS
PARTICULARLY DENSE OFF OF LAKE MICHIGAN INTO THE SEUL CHOIX POINT-
STRAITS ZONE.

.LONG TERM...RECENTLY DEVELOPED TROUGH WEST/RIDGE EAST PATTERN WILL
BE SHIFTING EAST THIS FORECAST PERIOD AS HEIGHT FALLS OVERSPREAD THE
WESTERN GREAT LAKES.  THIS WILL BE A SLOW PROCESS...HOWEVER...AND
ASSOCIATED COLD FRONT WILL GET HUNG UP ACROSS THE STATE THROUGH
FRIDAY AS SEVERAL WEAK WAVES RIDE UP ALONG IT.  FRONT WILL
EVENTUALLY CLEAR THE STATE FRIDAY NIGHT AS UPPER TROUGH EVENTUALLY
MAKES ITS WAY ACROSS THE GREAT LAKES SATURDAY MORNING.  SO FORECAST
FOCUS WILL REVOLVE AROUND VARYING PRECIPITATION CHANCES WITH THE
FRONT AND ASSOCIATED UPPER TROUGH...BOTH PRE- AND POST-FRONTAL...
THROUGH FRIDAY NIGHT.

TONIGHT...COLD FRONT EXPECTED TO MAKE ITS WAY INTO CENTRAL LOWER
OVERNIGHT...PUTTING MOST AREAS EXCEPT PROBABLY THE FAR SOUTHEAST
INTO THE COLDER AIR.  CONVERGENCE ALONG FRONTAL ZONE WILL KEEP THE
THREAT FOR SHOWERS AND THUNDERSTORMS GOING ACROSS THE AREA...ALONG
WITH ANY CONVECTIVE REMNANTS THAT ARRIVE FROM THE SOUTH/SOUTHWEST.
DEEPER MOISTURE AHEAD OF MID LEVEL TROUGH BEGINS TO PUSH INTO
WESTERN PORTIONS OF THE FORECAST AREA TOWARD MORNING...SO WILL CARRY
HIGHER POPS GENERALLY EAST OF I-75 AFTER 06Z.  PLENTY OF LOW LEVEL
MOISTURE FORECAST BELOW FRONTAL INVERSION...SO EXPECTATION OF LOW
CLOUDS/FOG STILL REASONABLE NORTH OF THE FRONT.  MARINE ISSUES...
ONLY PROBLEM AREA WILL BE LAKE HURON SIDE SOUTH OF THUNDER BAY...
WHERE WINDS WILL BECOME SOMEWHAT VARIABLE AS COLD FRONT SETTLES INTO
THIS AREA.

FRIDAY...FRONT LOOKS TO REMAIN ACROSS SOUTHEAST PORTIONS OF THE AREA
THROUGH THE DAY...BUT MAY WAVER BACK AND FORTH AS WEAK SURFACE WAVES
LIFT NORTHEAST ALONG THE BOUNDARY.  AS UPPER TROUGH CONTINUES TO
PRESS EAST...ASSOCIATED DEEPER MOISTURE BEGINS TO SPREAD IN FROM THE
WEST.  SO A COUPLE OF AREAS OF FOCUS FOR PRECIPITATION FRIDAY...ONE
WILL CONTINUE TO BE ALONG/AHEAD OF THE COLD FRONT FOR ROUGHLY THE
EASTERN HALF OF THE AREA...A SECOND AND PROBABLY MORE WIDESPREAD
AREA ASSOCIATED WITH UPSTREAM DYNAMICS (RRQ JET DYNAMICS AND AXIS OF
LOW/MID LEVEL FRONTOGENESIS). DEEPER MOISTURE AND ASSOCIATED FORCING
SWEEPS ACROSS THE AREA FRIDAY NIGHT...AND DRYING OUT FROM WEST TO
EAST WITH PASSAGE OF 700MB TROUGH AXIS.  CURRENT PLAN IS TO CARRY A
PERIOD OF CATEGORICAL POPS FOR ALL AREAS AT SOME POINT IN THE
FRIDAY/FRIDAY NIGHT TIME FRAME.  TEMPERATURES WILL VARY WIDELY ON
FRIDAY DEPENDING ON POSITION OF THE FRONT...WHICH MAKES GUESSING
WHAT HIGH TEMPERATURES MIGHT BE FOR AREAS RIGHT ALONG THE BOUNDARY
RATHER TRICKY.  LOOKS FAIRLY CERTAIN THAT HIGHS WILL RANGE FROM THE
UPPER 40S/MID 50S ACROSS EASTERN UPPER...AND GETTING INTO THE LOWER
70S NEAR SAGINAW BAY.  MARINE ISSUES...GRADIENT TIGHTENS UP ACROSS
WHITEFISH BAY AND LAKE MICHIGAN DURING THE AFTERNOON...THOUGH WINDS
PROBABLY STILL BELOW SCA CRITERIA.  THIS CONTINUES INTO FRIDAY
NIGHT...WITH INCREASED WIND SPEEDS ALSO EXPECTED ON LAKE HURON.
COASTAL CONVERGENCE AREAS IN NORTHWEST FLOW COULD POSE SOME PROBLEMS
AS FAR AS POTENTIAL HEADLINES.

SATURDAY AND EXTENDED PERIODS...MAY CARRY A LOW CHANCE POP FOR
SATURDAY MORNING OVER FAR NORTHEAST LOWER TO ACCOUNT FOR ANY
POTENTIAL MODEL ERRORS IN TIMING DEEPER MOISTURE OUT OF THE AREA.
OTHERWISE SATURDAY SHAPING UP TO BE A NICE THOUGH COOL DAY ONCE THE
LOW CLOUDS SCOUR OUT...WITH HIGHS PROBABLY STRUGGLING TO GET OUT OF
THE 50S.  HAVE MADE SOME DOWNWARD ADJUSTMENTS TO THE HIGH
TEMPERATURE GRIDS.  NO OTHER CHANGES TO THE EXTENDED.

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JPB
Hazardous weather outlook, May 13, 3:58 AM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
458 AM EDT THU MAY 13 2004

MIZ008-015>036-041-042-141100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
458 AM EDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oscoda

When
May 13, 4:00 AM EST
Where
Oscoda County, Fairview
Reported by
TRAINED SPOTTER
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396218.